Diabetes First Aid Management

2022 Diabetic First Aid Management

Table of Contents

The Australian and New Zealand Committee on Resuscitation (ANZCOR) makes the following recommendations for Diabetic First Aid Management in summary.

  • When available and trained to do so, use a blood glucometer to check the person’s blood glucose level. 
  • The use of oral glucose (swallowed) for individuals with suspected hypoglycaemia who are conscious and able to swallow.
  • If oral glucose is not immediately available, a glucose gel may be administrated.
  • When available and trained to do so, use a glucagon injection to manage suspected hypoglycaemia in an unconscious or seizing person. 
  • If unsure of the blood glucose level, manage the person as having suspected hypoglycaemia. 

Introduction To Diabetes

Diabetes is a chronic, lifelong medical condition that happens when the pancreas fails to produce enough insulin, or the body develops a resistance to its own insulin. Untreated, the lack of insulin will lead to a high blood glucose level.

Types of diabetes:

  • ”Type 1 diabetes is an auto-immune disease that often develops in childhood and requires lifelong treatment with insulin.
  • ”Type 2 diabetes is more commonly recognised in adulthood and requires a treatment combination of diet, exercise, oral medication, and sometimes insulin.
  • ”Gestational diabetes” is a relatively common condition specific to pregnancy, and diabetes can also occur due to another disease or as a side effect of medication.

Having diabetes interferes with the body’s normal internal level of insulin control. People living with diabetes are required to manage their own blood glucose levels externally by monitoring what they eat, adjusting their insulin or other medication doses, and frequently testing their own blood glucose levels. When blood glucose levels are too high or too low, people with insulin levels out of the normal range may require first aid or treatment at a medical facility.

What Is Low Blood Glucose Hypoglycaemia

Video: https://www.niddk.nih.gov/health-information/diabetes/overview/preventing-problems/low-blood-glucose-hypoglycemia

Hypo means low. Low blood glucose levels result from having too much insulin or other blood glucose-lowering medication. The onset of hypoglycaemia could be caused by inadequate or delayed carbohydrate intake after their usual insulin or oral medication dose, exercise without adequate carbohydrate intake, or as the result of another illness or excessive alcohol intake.

Competitors in ultra-marathon endurance events, who do not have diabetes, can also become energy depleted and develop low blood glucose levels requiring first aid management. Hypoglycaemic events range from those that can be self-managed to severe episodes where medical intervention is required.

The brain requires a continuous supply of glucose to function normally and developing foetuses in the womb strip glucose from the blood, depleting the normal levels and requiring external management. When blood glucose levels fall below normal levels, symptoms and signs may include:

• sweating • pallor (pale skin), especially in young children • a rapid pulse • shaking, trembling or weakness • hunger • light-headedness or dizziness • headache • mood or behavioural changes, confusion, inability to concentrate • slurred speech • inability to follow instructions • unresponsive; or • seizure.

If a person with diabetes has a diabetes management plan, then that plan should be followed. If a person with diabetes reports low blood glucose level or exhibits symptoms or signs of hypoglycaemia, they should immediately:

• Stop any exercise, rest and recover with a high sugar sports drink or glucose tablets.

• If the person can follow simple commands and swallow safely, it is recommended that first aid providers administer 15-20 grams glucose tablets (4 – 5 x 4-gram glucose tablets) to treat symptomatic hypoglycaemia. If glucose tablets are not available, we suggest administering high glucose confectionary, including but not limited to:

  • Jellybeans and Jelly Babies (5 to 20 depending on the brand)
  • Skittles® (20 to 25 candies)
  • Mentos® (5 to 10 mints)
  • Full strength sugary drinks or sugar-sweetened beverages (approx. 200 MLS)
  • Fruit juices (approx. 200 MLS).
  • Honey, liquid glucose, sugar (3 teaspoons)
  • Glucose gels (15 g of glucose gel)

Monitor for improvement in their condition. A reversal of their symptoms would be expected within 15 minutes after the treatment has been given. If symptoms or signs of hypoglycaemia persist after 10 ton15 minutes, and the person is still able to follow simple commands and swallow safely, administer a further 4 x 4g glucose tablets or alternatives as listed above.

Once recovered, give a snack with longer-acting carbohydrates, for example, bread, a glass of milk, a piece of fruit, snack-size tub of yoghurt (Do not give diet or ”sugar-free” versions of products in treating hypoglycaemia). If it is their normal mealtime, then have them eat that meal. If the person deteriorates, does not improve with treatment, seizes, or falls unconscious, call for an ambulance immediately.

• If the person is unresponsive and not breathing normally, commence resuscitation following the DRSABCD protocol.

• If the person is unconscious but breathing, lie the person on their side and ensure the airway is clear and continue management.

High Blood Glucose Or Hyperglycaemia

Video: https://www.diabetes.co.uk/Diabetes-and-Hyperglycaemia.html

Hyper means high. Hyperglycaemia means having a high blood glucose level. Common causes of hyperglycaemia include inadequate insulin levels or incorrect doses of diabetes oral medications, infections, or excess carbohydrate intake.

Hyperglycaemia can develop over hours or days, and many people do not experience symptoms from hyperglycaemia until their blood glucose levels are excessively high, at which point their vision may become blurry as the first indicator that they need to seek immediate medical treatment and assessment.

Frequent urination and spontaneously ‘wetting pants’ could also indicate the onset of diabetes at any age but might be overlooked in young children as bladder control issues by parents.

Hyperglycaemia can also occur at the time of initial diagnosis of diabetes and may go unrecognised until the person is clearly unwell. If untreated, the person gradually deteriorates and can become comatose.

When blood glucose levels remain above normal levels, symptoms and signs may include:

•Excessive thirst • frequent urination • dry skin and mouth, with sunken eyes (signs of dehydration) • recent weight loss • rapid pulse • nausea and vomiting • abdominal pain • rapid breathing • fruity sweet smell of acetone on the breath (similar to paint thinner or nail polish remover) • confusion, a deteriorating level of consciousness, or unresponsiveness.

•If a person with diabetes has a diabetes management plan, then that plan should be followed. If the person has no management plan and has symptoms or signs of hyperglycaemia, they should be assessed by a healthcare professional.

•If the person is unresponsive and not breathing normally, commence resuscitation following the DRSABCD protocol.

•If the person is unconscious but breathing, lie the person on their side and ensure the airway is clear and maintained.

Use Of Glucagon To Treat Severe Hypoglycaemia

Family members of and carers for people with diabetes may be trained in the use of the GlucaGen® HypoKit®. These kits contain an injection of Glucagon, which works by triggering the liver to release stored glucose, resulting in raised blood glucose levels. The Glucagon is administered by injection. Give Glucagon in the case of a severe hypoglycaemic event, when the person is unconscious or seizing and/or cannot swallow safely.

Insulin Pumps

If the person is wearing an insulin pump, they may ”suspend” their own pump as part of a personal diabetes management plan. First aiders should not touch any insulin pump being worn by the person. They should manage and provide treatment for hypoglycaemia as listed above.

First Aid Training

If you have read this far, it is time to think about taking a First Aid course.

Whether it is your first time, or you are updating your old skills, having current knowledge on how to give First Aid in any situation is valuable. FACE is a nationally accredited training provider with excellent trainers in every state. We even provide online courses if your

lifestyle is hectic, or you are housebound. Check out our wide range of Australia-wide courses and treat yourself. Who knows when you might be called on to treat someone else!

Swing by our FACE Blog Page and read up on a range of topics for inspiration and general

knowledge.

Reference links 

The ARC Guidelines

Recent Post

First Aid For Burns

Burn injuries can occur unexpectedly, leaving victims in pain and distress. Whether it’s a minor

Learn first aid today and be ready to respond to any emergencies.